Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 155, NWS State College, PA

September 2, 20134 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Sep 2, 2013, 2:19 PM EDT for 4 counties in Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 2:19 PM EDT (18:19 UTC)
Expired
Sep 2, 2013, 3:15 PM EDT
In force
56 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Elk County, PA, McKean County, PA, Potter County, PA, Warren County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:33 PM EDTHAIL 1.5Lewis Run, PA
Sep 2, 2:40 PM EDTHAIL 1Gifford, PA
Sep 2, 2:53 PM EDTHAIL 1Ormsby, PA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1277 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

673 
WUUS51 KCTP 021819
SVRCTP
PAC047-083-105-123-021915-
/O.NEW.KCTP.SV.W.0155.130902T1819Z-130902T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ELK COUNTY PENNSYLVANIA...
  MCKEAN COUNTY PENNSYLVANIA...
  NORTHWESTERN POTTER COUNTY PENNSYLVANIA...
  SOUTHERN WARREN COUNTY PENNSYLVANIA...

* UNTIL 315 PM EDT

* AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS. THESE SEVERE STORMS EXTENDED FROM
  BRADFORD TO LUDLOW TO TITUSVILLE...MOVING EAST AT 35 MPH. THESE
  STORMS ARE CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS INCLUDED IN THE WARNING...
  KANE...CHAPMAN STATE PARK...CORYVILLE...COUDERSPORT...CROSBY...
  CYCLONE...GENESEE...GRAND VALLEY...JAMES CITY...KEATING SUMMIT...
  KINZUA BRIDGE STATE PARK...MARSHBURG...NORWICH...PORT ALLEGANY...
  REW...ROULETTE...SHEFFIELD...SHINGLEHOUSE...SMETHPORT AND WESTLINE.

OTHER NOTABLE LOCATIONS IN THE WARNING... UNIVERSITY OF PITTSBURGH AT
BRADFORD.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62...
ROUTE 219...STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE
ROAD 446...STATE ROAD 449.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4175 7961 4182 7903 4200 7854 4200 7761
      4163 7820 4160 7892 4161 7896 4162 7897
      4164 7962 4175 7962
TIME...MOT...LOC 1819Z 278DEG 28KT 4196 7853 4178 7892
          4166 7961

$$

FORECASTER: LA CORTE
1 follow-up statement
383 
WWUS51 KCTP 021858
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
258 PM EDT MON SEP 2 2013

PAC047-083-105-123-021915-
/O.CON.KCTP.SV.W.0155.000000T0000Z-130902T1915Z/
ELK PA-MCKEAN PA-POTTER PA-WARREN PA-
258 PM EDT MON SEP 2 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR WARREN...POTTER...MCKEAN AND ELK COUNTIES...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF OSWAYO TO MOUNT
JEWETT TO 20 MILES WEST OF JAMES CITY...MOVING EAST AT 30 MPH.

LOCATIONS INCLUDED IN THE WARNING...
KANE...ROULETTE...KEATING SUMMIT...GENESEE...COUDERSPORT...
SMETHPORT...PORT ALLEGANY...NORWICH...KINZUA BRIDGE STATE PARK AND
CROSBY.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 219...
STATE ROAD 46...STATE ROAD 59...STATE ROAD 66...STATE ROAD 449.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL IN AND AROUND 
ORMSBY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE...AND STAY AWAY 
FROM WINDOWS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4170 7871 4198 7816 4200 7779 4200 7764
      4168 7812 4163 7820 4160 7892 4161 7896
      4162 7897 4164 7946
TIME...MOT...LOC 1857Z 278DEG 28KT 4192 7814 4169 7859
          4162 7922

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 11:55 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 2, 11:55 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1155 AM EDT MON SEP 2 2013

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND
TONIGHT...FOLLOWED BY A PERIOD OF COOLER AND DRIER WEATHER FOR MID
WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
SFC COLD FRONT WAS DRIFTING ACROSS LAKE ERIE THIS MIDDAY HOUR...WITH
A WEAK LAKE BREEZE BEGINNING TO DEVELOP AHEAD OF IT ALONG THE I-90
CORRIDOR.

THIS PAIR OF WEATHER FEATURES WILL CREATE ONE OR TWO BROKEN LINES OF
TSRA THIS AFTERNOON...THAT WILL MOVE OVER THE NW MTNS BETWEEN
19-22Z.

BREAKS DEVELOPING IN THE EARLIER...EXTENSIVE MID CLOUD DECK  ACROSS
THE CENTRAL MTNS AND SUSQ REGION WILL LEAD TO POCKETS OF ENHANCED
INSTABILITY CAUSING THE CHC FOR SHRA/TSRA TO RAMP UP DURING THE
AFTERNOON HOURS AS THE COLD FRONT GRINDS ITS WAY SOUTHEAST INTO THE
CWA.

ALTHOUGH AN ISOLATED SEVERE WIND/HAIL THREAT IS PRESENT TODAY...THE
MAIN CONCERN WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY
HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST
AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF
1.5-1.75 INCHES.

THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF
3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER
THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND
1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS
/NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE
TRAILING NOT TOO FAR BEHIND.  THE THREAT FOR FLOODING IS NOT HIGH...
OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH
LATEST SHORT RANGE/HI RES GUIDANCE  SUGGEST THAT THE BEST LLVL
MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT
ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL
BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT.

POPS WILL BE GENERALLY IN THE 50-70 PERCENT RANGE...EXCEPT FOR
THE NEXT ONE-THREE HRS WHERE RADAR TRENDS WITH SPOTTY SHRA/TSRA WILL
BE USED AS THE BASIS FOR POPS.

ENJOY THE HOLIDAY...AND KEEP AN EYE ON THE SKY AND/OR RADAR TO STAY
SAFE FROM STORMS. LIGHTNING CAN STRIKE MANY MILES AWAY FROM WHERE IT
IS RAINING. PLAY IT SAFE...AND MOVE INDOORS WHEN THUNDERSTORMS
APPROACH YOUR LOCATION.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/...
TROUGH ALOFT IS ALMOST CUT OFF /SAY THAT THREE TIMES FAST/.
HOWEVER...IT SHOULD STAY AN OPEN WAVE FOR THE MOST PART AND NOT
TILT NEGATIVELY. THUS...THE PASSAGE OF THE TROUGH AXIS WILL
PROBABLY NOT HAPPEN UNTIL TUESDAY DURING THE DAY. THE FIRST PUSH OF
COOLER...SOMEWHAT DRY AIR WILL HAPPEN TONIGHT...BUT THE REST OF IT
DOES NOT ARRIVE UNTIL TUESDAY. WILL CARRY POPS INTO THE EVENING...BUT
MAKE THE FORECAST DRIER FOR THE REST OF THE NIGHT.
CONFIDENCE REMAINS LOW IN THE DETAILS OF THE POP/WX FORECAST
TIMING AND PLACEMENT DUE TO THE CONVECTIVE NATURE OF THE
PRECIPITATION. TUES A.M. LOWS WILL STILL BE MILD IN THE SERN HALF
OF THE AREA...HOLDING ABOVE 60F. BUT THE COOLER AIR AND LOWERED 8H
TEMPS SHOULD ALLOW THE NWRN COS TO GET /WELL/ INTO THE 50S.

SUNSHINE AND TROUGH AXIS OVERHEAD ON TUESDAY ARE A COMBINATION
WHICH COULD PRODUCE ADDITIONAL SHOWERS/STORMS. CANNOT TAKE POPS
OUT TOTALLY SINCE MANY MDLS GENERATE SOME CONVECTION DURING THE
DAY. MAXES WILL BE VERY CLOSE TO NORMAL IN THE NW...BUT STILL A
FEW DEGS ABOVE NORMAL SE. DEWPOINTS DO GET INTO THE 50S AREA WIDE
BY THE MIDDLE OF THE AFTERNOON.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
BEYOND TUESDAY...THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND
THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER
RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH
ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE
CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE
SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT
WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER
TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE
NEXT WEEK.

THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD
REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR
TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU
THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF
ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY
TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS
ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF
MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A
MINIMUM.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND
PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO
FAR NWRN PENN EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR A FEW
BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND
TSRA INTO THIS EVENING.

SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EVENING.
HOWEVER...LOW LVL MOISTURE ASCENDING THE WRN MTNS AND LAURELS ON THE
WEST/SWRLY FLOW IS SUPPORTING SOME LINGERING MVFR CIGS.

THE COLD FRONT WILL BRING ISOLD LATE AFTERNOON/EVENING TSRA IMPACTS
TO THE AREA.

OUTLOOK...
TUE...AM LOW CIGS/FOG POSS...ESP BFD.
WED...AM FOG PSBL WEST AND CNTRL.
THU-FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...CERU/STEINBUGL
AVIATION...LAMBERT/GARTNER
Hazardous weather outlook, Sep 2, 1:18 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
118 PM EDT MON SEP 2 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-031730-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
118 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE ISOLATED LARGE
HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ064>066-031730-
ADAMS-YORK-LANCASTER-
118 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
TONIGHT AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 9:12 PM EDTSpecial Weather StatementCTPColumbia33 min
Sep 1, 10:07 PM EDTSpecial Weather StatementCTPDauphin23 min
Sep 1, 10:29 PM EDTSpecial Weather StatementCTPDauphin46 min
Sep 1, 11:23 PM EDTSpecial Weather StatementCTPColumbia37 min
Sep 2, 12:50 AM EDTFlash Flood WarningCTPColumbia4 hr
Sep 2, 1:07 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren83 min
Sep 2, 3:14 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean, Potter, Tioga61 min
Sep 2, 3:43 PM EDTSevere Thunderstorm WarningCTPCameron, Clinton, Elk, Potter62 min
Sep 2, 4:29 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter61 min
Sep 2, 4:53 PM EDTSpecial Weather StatementCTPElk67 min
Sep 2, 5:25 PM EDTSpecial Weather StatementCTPCumberland65 min
Sep 2, 5:32 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Lancaster, York58 min
Sep 2, 6:02 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield58 min
Sep 2, 6:31 PM EDTSevere Thunderstorm WarningCTPLebanon59 min
Sep 2, 6:50 PM EDTSevere Thunderstorm WarningCTPBlair, Cambria, Clearfield55 min
Sep 2, 7:03 PM EDTAreal Flood AdvisoryCTPCambria, Clearfield3 hr
Sep 2, 7:10 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon65 min
Sep 2, 7:11 PM EDTSpecial Weather StatementCTPCentre49 min
Sep 2, 7:36 PM EDTFlash Flood WarningCTPCambria3 hr
Sep 2, 7:55 PM EDTSpecial Weather StatementCTPBlair, Cambria65 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.